HelpLine 1-800-298-2436

Loss of Appetite

Loss of appetite is a common side effect of treatment, and may also be a symptom of the cancer.

Reasons you may lose your appetite:

  • Depression
  • Feeling the need to vomit (nausea)
  • Taste changes
  • Tumor growth
  • Difficulty swallowing
  • Pain

Many people with cancer report a change in the way that foods taste and smell.  This change often contributes to their lack of appetite and is often related to treatments like  chemotherapy and radiation.

Common taste and smell changes include:

  • A metallic or medicinal taste
  • Dry mouth
  • A sweet taste to everything
  • A need to add salt or sugar to everything
  • A new dislike for foods previously enjoyed
  • Nausea resulting from the scent of foods being cooked, especially meats
  • Being very sensitive to how food smells, leading to nausea

Practical tips to prevent and manage loss of appetite:

  • Eat foods that are cold or at room temperature if you are sensitive to odors.
  • Eat food that tastes good to you, but try to aim for healthy foods that are high in calories, protein, and other nutrients.
  • Let other people fix your meals. This will save you energy and keep you away from cooking odors.
  • Snack throughout the day. Don't focus on eating three meals. Eat small amounts often.
  • Don't drink beverages during your meals. Beverages contribute to feelings of fullness. Drink between your meals to keep yourself hydrated.
  • Use food supplement products such as Ensure and Boost. These products can help you get the nutrition you need when it is hard to eat.
  • If you have dry mouth, suck on ice cubes, candies, or chew gum.
  • If you have mouth sores, check with your doctor to see if using over-the-counter pain medications, such as acetaminophen, aspirin, or ibuprofen is okay. Your doctor may also recommend an anesthetic mouthwash to help.¬†

There are medications that can help to increase your appetite. Talk with your doctor to see if one might work for you.